Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 332, NWS St. Louis, MO

November 27, 2005Madison County, Monroe County, Saint Clair County, Illinois; Saint Louis County, City of Saint Louis, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Nov 27, 2005, 10:52 PM CST for Madison County, Monroe County, Saint Clair County, Illinois; Saint Louis County, City of Saint Louis, Missouri. It was in force for 38 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 27, 2005, 10:52 PM CST (04:52 UTC)
Expired
Nov 27, 2005, 11:30 PM CST
In force
38 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Madison County, IL, Monroe County, IL, Saint Clair County, IL, City of Saint Louis, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 40 km from the middle of the area, began a volume at 04:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 27, 11:08 PM CSTTORNADOMaplewood, MONEAR INTERSECTION OF SOUTH HANLEY AND MANCHESTER. PATH LENGTH WAS 0.5 MILES AND THE WIDTH WAS 40 YARDS. DAMAGE SCALE WAS RATED F0.
Nov 27, 11:10 PM CSTTSTM WND DMGWebster Groves, MOA TREE FELL ON A CAR - REPORTED BY KTVI FOX2 NEWS
Nov 27, 11:10 PM CSTTSTM WND GST 65Clayton, MOSTRONG WINDS MOVED THE CAR OF AN OFF-DUTY POLICE OFFICER AROUND 3 FEET AT WYDOWN AND BIG BEND RD
Nov 27, 11:25 PM CSTTSTM WND DMGMaplewood, MOSEMI TRUCK BLOWN OVER IN THE WALMART PARKING LOT IN THE HANLEY INDUSTRIAL PARK - REPORTED BY KTVI FOX2 NEWS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 27, 8:28 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.9 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2005-11-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2005-11-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 301 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
486 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
301 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 280452
SVRLSX
ILC119-133-163-MOC189-510-280530-
/O.NEW.KLSX.SV.W.0332.051128T0452Z-051128T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1052 PM CST SUN NOV 27 2005

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ST. LOUIS COUNTY IN EAST CENTRAL MISSOURI
  ST. LOUIS CITY IN EAST CENTRAL MISSOURI
  SOUTHWESTERN MADISON COUNTY IN SOUTHWEST ILLINOIS
  NORTHWESTERN MONROE COUNTY IN SOUTHWEST ILLINOIS
  NORTHWESTERN ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 1130 PM CST

* AT 1050 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES WEST OF FOUNTAIN...OR
  ABOUT NEAR BARNHART...AND MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  OAKVILLE
  MEHLVILLE
  EAST CARONDELET
  DUPO
  LEMAY
  CAHOKIA
  EAST ST. LOUIS
  FAIRMONT CITY
  WASHINGTON PARK
  MADISON

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

TO REPORT SEVERE WEATHER...CALL THE NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN ST LOUIS.

LAT...LON 3854 9051 3842 9035 3828 9037 3816 9032
      3872 8978 3883 9028

$$

TRUETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 27, 4:00 PM CST, 6 hours 52 minutes earlier.

Area forecast discussion, Nov 27, 4:00 PM CST, 6 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
400 PM CST SUN NOV 27 2005

.DISCUSSION...
12Z SHORT-TERM MDLS (TIL WEDNESDAY)...MDLS HV AGAIN SLOWED TIMING OF
UPR LO SYS TO OUR W WRT PASSAGE OF MAIN VORT CNTRS AS WELL AS SFC
CDFNT...WITH THESE FEATURES NOW XPCTD TO BE DLYD BY ABT 2-3HRS FM
PREV FCST.  H500 LO XPCTD TO TRACK FM THE OK PNHDL NEWD INTO WI BY
TUES...MAKING ITS CLOSEST TRACK TO OUR NWRN FA LATE TNGT AND MON
MRNG.  AFT THIS...MORE ZONAL PTRN TO TAKE HOLD...ALBEIT BRIEFLY...
BUT H500 LO TRACKING INTO CANADA...ALG WITH A FAST MOVG S/WV FM THE
NERN PAC...WL EVENTUALLY HELP COAX A POLAR VORTEX SWD INTO SCNTRL
CANADA AND WL PLAY A BIG ROLE IN THE EXTDD PD ON STEERING OF OTR
SYS.  AT THE SFC...GFS HAD THE BEST INIT OVR NAM/NGM.  LO WL TRACK
TO OUR NW TNGT/ERY MON WITH CDFNT PUSHING THRU BTWN 07Z-17Z FM W TO
E ACRS THE FA.  CYC CURV AT LLVLS TO THEN BE A PERSISTENT FEATURE
THRU MIDDAY TUES BFR FADING AS HI PRES RDG MOVS OVHD LATE TUES NGT.
CDFNT WITH SFC WAVE APPCHS ON WED.  SOME MDL TIMING DIFFS WITH THE
MID WEEK SYS...WITH THE NAM FASTER AND FURTHER S THAN THE GFS.  NAM
SLY BIAS IS KNOWN AS WELL AS TENDENCY TO TRACK SYS FASTER OUT THIS
FAR.  PREFER SLOWER...MORE NLY GFS SOLN.

FOR TNGT...VIGOROUS UPR LO ALREADY GENERATING BGNGS OF SQUALL LN IN
NWRN AR...WITH DISCRETE SUPERCELLS IN SERN KS/NERN OK...BUT THESE
ARE XPCTD TO QUICKLY FILL IN.  SOME SCT TSRA IS PSBL THRU MID EVNG
ACRS OTR AREAS FM STG WAA...BUT MUCH OF THE PCPN WL BE CONFINED TO
ALG/JUST AHD OF LLVL FNT.  STG SHEAR...MECH MIXING FM SYS...AS WELL
DYNAMICAL LIFTING WL CREATE POTNL FOR SVR STMS...ESP WIND DAMAGE.
FNT SHD PUSH THRU THE WRN TWO THIRDS OF THE FA BY THE END OF THE
PD...ALTHO CAA BHND FNT IS RATHER MEAGER AS SFC WNDS ONLY TURN TO
THE SW BHND IT...SO FAVORED WRMR MOS...ESP IN THE ERN SXNS.

FOR MONDAY...LO PULLS AWAY...WITH LEFTOVER LIFT CONFINED TO THE FAR
ERN SXNS ERY IN THE MRNG...AND IN THE FAR NWRN CORNER FOR MUCH OF
THE DAY...AND THIS IS WHERE REMNANT PCPN SHD BE.  THE LWR PRTNS OF
THE AMS WL COOL DOWN ENUF BY AFTN FOR SN IN THE NWRN CORNER OF THE
FA...BUT PCPN WL BE LGT...AND NO ACCUM XPCTD.  OTRW...TEMPS WL BE
STEADY DURG THE MRNG...AND THEN SLOLY FALL THEREAFTER.

FOR TUESDAY...SIGFNT CAA CLDNSS WL OVRSPRD THE FA MON NGT AND TUES
AND WITH CYC CURV PERSISTING...AND HV ADDED CHC OF FLURRIES.  MOS
BLEND USED FOR MON NGT MIN TEMPS AND COOLER MOS FAVORED FOR TUES
MAXES.

FOR WEDNESDAY...AGAIN LIKE SLOWER AND MORE NLY GFS...AND THIS SHD KP
DRY CONDS FOR ONE MORE DAY.  CD AIR WL BE SLOW TO RECEDE...AND
RESULT IN SML MIXING HGTS...WITH BLO NORMAL TEMPS THIS PD.

FOR THE EXTDD PD (WED NGT - SUN)...MED RNG MDLS IN DECENT AGRMT ON
MAIN FEATURES...CONSIDERING ITS LATE NOV.  POLAR VORTEX BGNS PD OVR
SCNTRL CANADA...AND BCMS MAIN PLAYER ERY IN THE PD AS STG S/WV FM NE
PAC UNDERCUTS IT WED NGT/ERY THURS AND MOVS INTO FA.  THIS WL BE
ACCOMPANIED BY A SFC WAVE AND CDFNT.  MDLS HV COME TO A CONSENSUS
THAT SFC WAVE TRACK APPEARS IT WL BE ACRS NRN MO INTO CNTRL IL.  SYS
WL BE FAST MOVG AND XPCT ONLY SML AREA OF PCPN ARND LO...ESP TO ITS
N...WHICH WL LEAVE MUCH OF OUR FA IN A LOW POP SITN.  P-TYPE APPEARS
TO PT TWDS MIXED RA/SN ERY...BCMG ALL SN...BUT QPF FOR OUR AREA
XPCTD TO BE QUITE LIGHT SO NOT LOOKING AT ACCUM SN ATTM.  AFT S/WV
AND CDFNT MOV THRU...SFC HI PRES WL THEN SLOLY BLD IN AS POLAR VORT
MOVS DPR INTO GRTLKS RGN PLACING THE MID MS VLY ON THE BACKSIDE.
XPCTD RESULT WL BE CHC FLURRIES IN THE NERN SXNS WITH SLOLY RECEDING
REMNANT CLDS.  HDG INTO SAT/SUN...SOLNS DIVERGE...BUT PREFERRED SOLN
OVERALL IS BLEND OF ECMWF AND 12Z GFS...BUT IT IS A LOW CONFIDENCE
ONE...WITH ANOTR SFC LO XPCTD TO TRACK S OF MO AND IF THIS PANS OUT
SHD SPREAD AN AREA OF WAA PCPN TO THE N OF IT ACRS SRN MO.  HV
INTRODUCED SLGT CHCS FOR MIXED PCPN INTO THIS AREA FOR NXT WKND.
WITH CDFNT MOVG THRU ERY IN THE PD AND DOMINANCE OF HI PRES
BYND...TEMPS XPCTD TO BE BLO NORMAL DURG THIS PD.

&&

.PRELIMINARY POINT TEMPS/POPS...
ST LOUIS        51  54  33  37 /  90  10  10  10
QUINCY          47  48  29  33 /  90  30  30  10
COLUMBIA        44  45  27  35 / 100  10  10  10
JEFFERSON CITY  44  46  28  35 / 100  10  10  10
SALEM           54  57  33  37 / 100  50  10  10
FARMINGTON      51  55  30  36 /  90  10  10  10

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

TES
Hazardous weather outlook, Nov 27, 4:04 PM CST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
404 PM CST SUN NOV 27 2005

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-281200-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
404 PM CST SUN NOV 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO AFFECT THE AREA TONIGHT.

A DEEPENING LOW PRESSURE SYSTEM AND ACCOMPANYING COLD FRONT WILL MOVE
INTO THE MISSISSIPPI VALLEY REGION TONIGHT...RESULTING IN
THUNDERSTORMS AND A FAVORABLE ENVIRONMENT FOR SEVERE WEATHER.  THERE
IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF CENTRAL
AND SOUTHEAST MISSOURI...WHILE A SLIGHT RISK OF SEVERE THUNDERSTORMS
EXISTS ACROSS THE REMAINDER OF EASTERN MISSOURI AND WESTERN ILLINOIS.

A LINE OF THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE REGION TONIGHT
ACCOMPANIED BY DAMAGING WINDS.  ISOLATED TORNADOES ARE POSSIBLE AS
WELL...ESPECIALLY ACROSS THE SOUTHERN HALF OF MISSOURI.

DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GUSTY SOUTHWEST WINDS OF 25 TO 35 MPH ARE EXPECTED ON MONDAY AS A
STRONG LOW PRESSURE SYSTEM TRACKS THROUGH THE UPPER MISSISSIPPI
VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TONIGHT.

GLASS

In the hours before

Local storm report, Nov 27, 9:35 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
935 PM CST SUN NOV 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND DMG     4 NE CENTERVILLE        37.48N 90.91W
11/27/2005                   REYNOLDS           MO   LAW ENFORCEMENT

            LARGE TREE LIMBS DOWN ON ROUTE 21 BETWEEN CENTERVILLE AND
            LESTERVILLE.

&&

FG
Local storm report, Nov 27, 10:44 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1044 PM CST SUN NOV 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 PM     TSTM WND DMG     DE SOTO                 38.14N 90.56W
11/27/2005                   JEFFERSON          MO   AMATEUR RADIO

            LARGE TREE LIMBS DOWN.

&&

FG

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 27, 11:10 PM CSTTornado WarningLSXMadison32 min
Nov 27, 11:30 PM CSTSevere Thunderstorm WarningLSXMadison, Monroe, Saint Clair45 min
Nov 27, 11:38 PM CSTSevere Thunderstorm WarningLSXMacoupin31 min
Nov 28, 12:15 AM CSTSevere Thunderstorm WarningLSXBond, Clinton, Madison, Saint Clair45 min
Nov 28, 12:33 AM CSTSevere Thunderstorm WarningLSXRandolph27 min
Nov 28, 12:57 AM CSTSevere Thunderstorm WarningLSXClinton, Randolph, Saint Clair, Washington48 min
Nov 27, 8:28 PM CSTTornado WarningLSXIron, Reynolds32 min
Nov 27, 8:57 PM CSTTornado WarningLSXIron, Reynolds, Saint Francois, Washington48 min
Nov 27, 9:20 PM CSTTornado WarningLSXReynolds25 min
Nov 27, 9:45 PM CSTSevere Thunderstorm WarningLSXJefferson45 min
Nov 27, 9:47 PM CSTTornado WarningLSXIron, Reynolds, Saint Francois, Washington28 min
Nov 27, 10:14 PM CSTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis25 min
Nov 27, 10:16 PM CSTSevere Thunderstorm WarningLSXJefferson, Saint Francois, Washington44 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.